Heat, Alexander
- When
- June 19, 12:00 PM CST to 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A ridge of high pressure built north from the Lower Mississippi Valley, keeping a hot and humid air mass over southern Illinois. The afternoon heat index peaked near 105 degrees.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A ridge of high pressure built north from the Lower Mississippi Valley, keeping a hot and humid air mass over southern Illinois. The afternoon heat index peaked near 105 degrees. Actual air temperatures reached the mid 90's.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 5:54 AM CST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 AM CDT FRI JUN 19 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF PACKAGE.
&&
.DISCUSSION /ISSUED 352 AM CDT FRI JUN 19 2009/...
MAIN CONCERNS WITH THIS PACKAGE LIE WITH THE HEAT TODAY...AND PRECIP
CHANCES LATER TODAY THROUGH THE WEEKEND.
HEAT WILL BE ON AGAIN TODAY AS MID LEVEL RIDGE TO OUR SOUTH KEEPS
ANY SIGNIFICANT PRECIP TO THE NORTH OF THE REGION. THERMAL CAP IN
THE 5K TO 10K FT LAYER SHOULD SUPPRESS CONVECTION FOR THE MOST PART.
SHOULD SEE AFTERNOON TEMPS POP INTO THE MID 90S MOST AREAS.
THIS...COMBINED WITH SFC DEW POINTS IN THE LOWER HALF OF THE
70S...WILL PRODUCE HEAT INDICES AROUND 105 DEGREES. THUS...THE
ONGOING HEAT ADVISORY LOOKS TO BE IN GOOD SHAPE.
MOST OF THE NUMERICAL GUIDANCE NOW STALL THE APPROACHING COLD FRONT
LATE TONIGHT...AS IT RUNS INTO THE RIDGE BUILDING IN FROM THE SOUTH
ON FRIDAY. IT MAY MAKE IT CLOSE TO THE I 64 CORRIDOR SAT AM BEFORE
STALLING AND THEN WASHING OUT. WILL KEEP SLIGHT CHC OF THUNDER IN
LATE TODAY OVER OUR NRN COUNTIES...BUT REALLY THINK PRECIP CHANCES
WILL HOLD OFF TIL TONIGHT. MCS/DERECHO TYPE SYSTEM WILL LIKELY BE
ONGOING THIS EVENING TO OUR NORTH...AND MAY EVENTUALLY SINK SOUTH
INTO SW IN AND SRN IL...TOWARD THE OH RVR. WILL BE INTERESTING TO
SEE HOW FAR SOUTH THIS COMPLEX CAN MAKE IT BEFORE ENCOUNTERING THE
STRONG RIDGE OVER AR/TN.
AM A BIT CONCERNED THAT WHAT IS LEFT OF THE FRONT ON SAT MAY FIRE
STORMS AGAIN IN THE HEAT OF THE AFTERNOON. LOOKS TO BE JUST ENOUGH
MOISTURE AND LOW LEVEL CONVERGENCE TO PRODUCE SCT STORMS. IF THEY DO
GO...A FEW COULD BE QUITE STRONG. GFS/SREF NOW SUGGEST MORE SCT
ACTIVITY SUNDAY ON THE NRN PERIPHERY OF THE MID LVL RIDGE. WILL
LEAVE IT DRY FOR NOW...BUT MAY NEED TO ADD SOME POPS FOR SUNDAY IF
SUCCESSIVE RUNS FOLLOW SUITE.
&&
.AVIATION...
VFR CONDITIONS EXPECTED TODAY AND TONIGHT. WINDS WILL BE FROM THE
SOUTHWEST AT 7 TO 15 KTS WITH GUSTS TO 20 KTS DURING THE LATE
MORNING AND AFTERNOON HOURS...DECREASING TO LESS THAN 10 KTS AFTER
01Z. AFTER 07Z...ISOLATED THUNDERSTORMS ARE POSSIBLE AROUND KEVV
AND KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-
PERRY MO-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT FRI JUN 19 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 500 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS...MAINLY TONIGHT...NORTH OF A LINE FROM MARBLE HILL MISSOURI TO MADISONVILLE KENTUCKY. GIVEN CURRENT COMPUTER MODEL PROJECTIONS...ORGANIZED SEVERE STORM DEVELOPMENT WILL BE MOSTLY LIKELY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR THROUGH SOUTHERN ILLINOIS AND SOUTHWEST INDIANA TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY HAZARD... ALTHOUGH SCATTERED STORMS WITH LARGE HAIL WILL ALSO BE POSSIBLE. IN ADDITION...HEAT INDEX VALUES WILL RISE TO NEAR 105 DEGREES THIS AFTERNOON OVER MOST OF THE QUAD STATE REGION. A HEAT ADVISORY HAS BEEN POSTED FOR NEARLY THE ENTIRE OUTLOOK AREA DURING THIS TIME PERIOD. A FLOOD WARNING WILL REMAIN UNTIL EARLY NEXT WEEK FOR THE MISSISSIPPI RIVER AT CAPE GIRARDEAU...PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR STAGE AND IMPACT INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY OVER SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND MUCH OF WESTERN KENTUCKY. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY WEATHER HAZARDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND SATURDAY AFTERNOON.
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174740, 174741, 174742, 174743, 174744, 174745, 174746, 174747, 174748, 174749, 174750, 174751, 174752, 174753, 174754, 174755, 174756.